Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Steroids and weight gain

KirkKirk Posts: 4
edited 27. Aug 2019, 05:05 in Young people's community
I’ve been on steroids for two years now. Had three infusions of steroids for big flare ups. My cheeks have gone round and chubby and despite working out for two hours everyday, eating right and keeping healthy I still have all this water weight around my belly.
Realistically I’m going to be on steroids for another couple of months - how do I combat the weight gain?
Really affecting my mental health.

Comments

  • stickywicketstickywicket Posts: 25,977 ✭✭✭
    edited 30. Nov -1, 00:00
    I think most of us autoimmuners have gone through the steroid moonface thing at one time or another. Luckily, the operative words are 'gone through'. You'll come out the other end, eventually, when off the steroids, but don't expect it to happen instantly. It took some time to acquire it and it'll take some time (though nowhere near as long) to lose it. There is no quick fix but dealing with this dross but it does make us mentally stronger and stands us in good stead for the future.

    If the steroids have also caused weight gain that will go too. I never found they caused me to gain weight though they did increase my appetite so it was a constant battle.

    Please don't try to rush the steroid decreasing in an effort to get there sooner as these are powerful meds and coming off them too quickly doesn't give our bodies time to adapt so it could do serious damage.

    Your arthritis must be under good control now if you can work out for two hours per day and I hope that can continue under your new meds regime. What are you taking? I'm on methotrexate and hydroxychloroquine.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I took a small daily dose of oral steroids for three years (I liked the feeling of feeling 'better' even though I wasn't) and had steroid moon face and some weight gain. I took a year to wean myself off them and both went. I wasn't bothered by either as I knew they were temporary.

    What other meds have you tried or are you taking alongside the steroids? What is your current dose of pred? I never went higher than 20mg for three days and took 5mg as my usual. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.